Georgia, 2012

Damaging Winds in Georgia, December 17, 2012

December 17, 2012 · NWS JAX · 6 events in 4 counties and zones

A pre-frontal squall line interacted with marginal instability and strong unidirectional speed shear that produced scattered severe storms over southeast Georgia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line interacted with marginal instability and strong unidirectional speed shear that produced scattered severe storms over southeast Georgia during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 17, 10:10 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 17, 10:10 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 AM EST MON DEC 17 2012

...SLIGHT RISK OF SEVERE STORMS ACROSS INLAND SE GA THIS AFTERNOON...

.UPDATE...SURFACE ANALYSIS IS SHOWING COLD FRONT ACROSS LOUISIANA
AND PRE-FRONTAL TROUGH ACROSS SOUTH CENTRAL ALABAMA TO THE FLORIDA
PANHANDLE. A LINE OF SHOWERS...WITH EMBEDDED STORMS...WERE DEVELOPING
ALONG THE TROUGH AND WERE ALREADY BEGINNING TO MOVE INTO EAST CENTRAL
GEORGIA. AS THE PRE-FRONTAL TROUGH APPROACHES THE AREA...THE LINE OF
SHOWERS AND STORMS ALONG IT WILL BE MOVING THROUGH SE GA DURING THE
MID TO LATE AFTERNOON. STRONG DEEP LAYER (UNIDIRECTIONAL) SHEAR AND
MARGINAL INSTABILITY WILL RESULT IN A FEW OF THE STORMS POSSIBLY
BECOMING SEVERE WITH DAMAGING WINDS THE MAIN CONCERNS. SPC HAS
CONTINUED WITH A SLIGHT RISK OF SEVERE WEATHER...MAINLY TO THE NORTH
AND WEST OF A HOMERVILLE TO JESUP LINE AND WILL CONTINUE TO
HIGHLIGHT THAT IN THE HWO AND GRAPHICS. A FEW STRONG STORMS WILL BE
POSSIBLE ELSEWHERE...EXCEPT THE FAR SE PORTION OF THE AREA. CLOUD
COVER WILL HELP KEEP MAX TEMPS IN CHECK SOMEWHAT BUT WILL HAVE HIGHS
RANGING FROM THE MID 70S ACROSS SE GA TO AROUND 80 ACROSS THE FAR SE
PORTION OF THE AREA.

&&

.AVIATION...
OCCASIONAL CEILINGS AROUND 5K FEET TODAY WITH PREVAILING VFR
CONDITIONS AT ALL TERMINALS. SOUTHWEST WINDS WILL GRADUALLY
INCREASE WITH GUSTS TO AROUND 20 KNOTS THIS AFTERNOON. CONDITIONS
WILL DETERIORATE THIS EVENING AS LOW CLOUDS DEVELOP ALONG WITH
THE INCREASING POTENTIAL FOR SOME RAIN SHOWERS. LOW CHANCE OF A
THUNDERSTORM AT SSI LATE THIS AFTERNOON. CONFIDENCE IN RAIN AT THE
TERMINALS IS LOWER THAN 50 PERCENT SO WE WILL PRIMARILY COVER THIS
WITH VICINITY GROUPS UNTIL CONFIDENCE INCREASES AND TIMING CAN BE
BETTER RESOLVED. CONFIDENCE IS INCREASING WITH RESPECT TO
DEVELOPING IFR CONDITIONS WITH THE LOWERING OF THE CLOUDS THIS
EVENING...SO WE WILL LIKELY START ADVERTISING THIS POTENTIAL WITH
THE 18Z TAF PACKAGE.

.MARINE...
SOUTHWEST WINDS AROUND 15 KNOTS WILL CONTINUE TODAY AHEAD OF AN
APPROACHING COLD FRONT. WINDS WILL INCREASE TO NEAR 20 KNOTS
FOR A FEW HOURS OVER THE OFFSHORE ZONES TONIGHT TO CREATE
MARGINAL SMALL CRAFT ADVISORY CONDITIONS DUE TO WINDS ONLY. SEAS
WILL BUILD TONIGHT IN RESPONSE TO THE INCREASE IN WINDS BUT PEAK
SEAS WILL REMAIN AT OR BELOW 6 FEET.

RIP CURRENTS: LOW RISK THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  55  70  37 /  70  40   0   0
SSI  74  60  68  47 /  50  50  10   0
JAX  79  59  73  40 /  40  40  10   0
SGJ  78  63  71  49 /  30  30  10   0
GNV  79  58  74  41 /  30  40  10   0
OCF  80  61  76  42 /  20  30  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM MIDNIGHT TONIGHT TO 4 PM EST
     TUESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM
     TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM
     TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
     60 NM OFFSHORE.

&&

PP/JDS/MM
Hazardous weather outlook, Dec 17, 2:00 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST MON DEC 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-181900-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
200 PM EST MON DEC 17 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA THIS AFTERNOON AND EVENING...

...ISOLATED STRONG STORMS POSSIBLE ACROSS THE REMAINDER OF THE AREA
THIS AFTERNOON AND EVENING...

...SMALL CRAFT ADVISORY FOR WINDS ACROSS THE OUTER WATERS LATE
TONIGHT AND TUESDAY...

...TORNADO WATCH IN EFFECT THIS AFTERNOON FOR SOUTHEAST GEORGIA
AND PORTIONS OF NORTHEAST FLORIDA...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND THE
SUWANNEE VALLEY REGION OF NORTHEAST FLORIDA. A LINE OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY A COLD FRONT THROUGH SOUTHEAST
GEORGIA AND PORTIONS OF NORTHEAST FLORIDA THIS AFTERNOON. THERE IS
A SLIGHT RISK OF SEVERE STORMS EXTENDING FROM ALL OF SOUTHEAST
GEORGIA TO NEAR I-10 IN NORTHEAST FLORIDA FOR THIS AFTERNOON AND
EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS...HOWEVER
ISOLATED TORNADOES ARE ALSO POSSIBLE.

ISOLATED STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF
THE AREA.

IN THE WAKE OF THE FRONT LATE TONIGHT...SMALL CRAFT ADVISORY WIND
CONDITIONS WILL PREVAIL ACROSS THE OUTER COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SMALL CRAFT ADVISORY WIND CONDITIONS WILL CONTINUE ACROSS THE OUTER
COASTAL WATERS TUESDAY MORNING.

SMALL CRAFT ADVISORY CRITERIA MAY BE POSSIBLE ONCE AGAIN THURSDAY
NIGHT AND FRIDAY ASSOCIATED WITH ANOTHER FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Dec 17, 2:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EST MON DEC 17 2012

GAZ132-133-172000-
COFFEE-JEFF DAVIS-
201 PM EST MON DEC 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
COFFEE COUNTIES FOR STRONG WINDS VALID UNTIL 300 PM EST...

AT 200 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF HAZLEHURST TO 22 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 45
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...AMBROSE...SNIPESVILLE...BROXTON...HAZLEHURST...DENTON...
WEST GREEN AND DOUGLAS THROUGH 300 PM EST. GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. TORNADOES CAN DEVELOP
QUICKLY WITH LITTLE OR NO ADVANCED WARNING.

LAT...LON 3197 8243 3174 8261 3142 8272 3142 8314
      3147 8316 3149 8311 3157 8306 3161 8306
      3167 8300 3179 8299 3179 8287 3193 8268
      3192 8264 3197 8254 3195 8250 3198 8249
TIME...MOT...LOC 1900Z 262DEG 40KT 3200 8275 3144 8330

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
December 17, 2:15 PM EST
Where
Coffee County, 1.5 mi NNE of Ambrose
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.620, -83.010

Trees and power lines were blown down on Curtis Vickers Road near Ambrose. The cost of damage was estimated for inclusion in StormData and could be inaccurate.

Thunderstorm Wind, Coffee

When
December 17, 2:28 PM EST
Where
Coffee County, 5.29 mi E of Relee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.770, -82.840

Numerous trees and power lines were blown down between Broxton and Highway 107.

Thunderstorm Wind, Jeff Davis

When
December 17, 2:40 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.870, -82.600

Five large trees were blown down an blocking roadways. There were also numerous power lines blown down.

Thunderstorm Wind, Appling

When
December 17, 2:42 PM EST
Where
Appling County, 3.88 mi SSW of Baxley Muni Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.670, -82.410

A tree was blown down on a home near Bud Miles Road and J.R. Harper Road. The time of damage was based on radar, and the cost of damage was estimated for inclusion in StormData. The cost of damage is likely inaccurate.

Thunderstorm Wind, Appling

When
December 17, 2:48 PM EST
Where
Appling County, 0.69 mi S of Baxley
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.760, -82.350

Trees were blown down along State Road 15 and U.S. Highway 1 near Baxley. The time of the event was based on radar. The cost of damage was estimated for inclusion in Storm Data and could be inaccurate.

Thunderstorm Wind, Wayne

When
December 17, 3:15 PM EST
Where
Wayne County, 1.89 mi ENE of Ross
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.690, -82.070

Trees were blown down an damage was done to agricultural equipment. The cost of property loss was reported at $200,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417782, 417775, 417777, 417783, 417779, 417781.